Sequential radiation-induced and immune checkpoint inhibitor-induced pneumonitis in a patient with breast carcinoma

View at publisher
Authors: Mohamed Faisal Abdul Hamid, Mohd Jazman Che Rahim, Nasrah Mohd Arif, Mas Fazlin Mohamad Jailaini
Cited by: 1
References: 11

Abstract

We report a woman in her early 60s with right breast carcinoma who received chemotherapy, whole breast radiotherapy and pembrolizumab (immune checkpoint inhibitor). During the sixth pembrolizumab cycle, she developed progressive cough and exertional dyspnoea. CT of the thorax revealed a right upper lobe consolidation with air bronchogram and surrounding ground-glass opacities, while bronchoalveolar lavage excluded infection and malignancy. A diagnosis of overlapping radiation-induced and pembrolizumab-induced pneumonitis was made. Oral corticosteroids led to rapid clinical improvement, with radiological resolution and spirometry improvement within 3 months. This case illustrates the diagnostic challenge of differentiating immune-related from radiation-induced pneumonitis, particularly when therapies are administered sequentially. It also emphasises the importance of careful evaluation and timing of pembrolizumab initiation after radiotherapy to mitigate pneumonitis risk. Systematic exclusion of alternative causes, awareness of dual pathology and prompt corticosteroid therapy remain critical to ensure favourable outcomes in patients undergoing multimodal cancer treatment.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Effects of Radiation Exposure Management of metastatic bone disease

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e269851–e269851
Publication date
1 January 2026
Language
EN